Alert archive / Iowa / River Flood Warnings in 2018
River Flood Warning 95, NWS La Crosse, WI
NWS La Crosse, WI issued this river flood warning at Oct 1, 2018, 6:11 PM CDT for Clayton County, Iowa. It was in force for 43 hr.
The area
The outline as issued.
The facts
- Issued
- Oct 1, 2018, 6:11 PM CDT (23:11 UTC)
- Expired
- Oct 3, 2018, 12:41 PM CDT
- In force
- 43 hr
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- Minor
County Clayton County, IA
The radar
The La Crosse radar (KARX), 105 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Turkey River at Elkader (EKDI4). The gauge peaked at 12.64 ft at Oct 1, 2018, 7:00 PM CDT.
- Action stage
- 10 ft
- Minor stage
- 12 ft
- Moderate stage
- 16 ft
- Major stage
- 20 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05412020, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
361 WGUS43 KARX 012311 FLWARX BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service La Crosse WI 611 PM CDT Mon Oct 1 2018 .A flood warning has been issued for the Turkey River at Elkader. River forecasts take into account both observed and forecast precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you live in a threatened area, be alert for high or rising water, and be ready to move to higher ground if necessary. Do not drive cars into flooded areas. Remember, it only takes two feet of water to float most automobiles, including sport utility vehicles. Turn Around, Don't Drown! Stay tuned to your favorite source of weather information, including NOAA Weather Radio, for later statements. Additional river and weather information is available at... http://www.weather.gov/lacrosse . && IAC043-021110- /O.NEW.KARX.FL.W.0095.181001T2311Z-181003T1741Z/ /EKDI4.1.ER.181001T2242Z.181002T1200Z.181002T2341Z.NO/ 611 PM CDT Mon Oct 1 2018 The National Weather Service in La Crosse WI has issued a * Flood Warning for The Turkey River at Elkader. * until Wednesday afternoon. * At 5:45 PM Monday the stage was 12.1 feet. * Flood stage is 12.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The river will continue rising to near 14.4 feet by Tuesday morning. The river will fall below flood stage Tuesday evening. * Impact...At 12.0 feet...Minor flooding occurs in areas near the river. && LAT...LON 4294 9146 4284 9134 4280 9136 4293 9161 4298 9161 $$
2 follow-up statements
627 WGUS83 KARX 020227 FLSARX Flood Statement National Weather Service La Crosse WI 927 PM CDT Mon Oct 1 2018 .The flood warning continues for the Turkey River at Elkader. River forecasts take into account both observed and forecast precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive cars into flooded areas. Remember, it only takes two feet of water to float most automobiles, including sport utility vehicles. Turn Around, Don't Drown! Additional river and weather information is available at... http://www.weather.gov/lacrosse . && IAC043-021726- /O.EXT.KARX.FL.W.0095.000000T0000Z-181003T1800Z/ /EKDI4.1.ER.181001T2242Z.181002T0600Z.181003T0000Z.NO/ 927 PM CDT Mon Oct 1 2018 The Flood Warning continues for The Turkey River at Elkader. * until Wednesday afternoon...Or until the warning is cancelled. * At 8:45 PM Monday the stage was 12.3 feet. * Flood stage is 12.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The river will continue rising to near 12.8 feet by Tuesday morning. The river will fall below flood stage Tuesday evening. * Impact...At 12.0 feet...Minor flooding occurs in areas near the river. && LAT...LON 4294 9146 4284 9134 4280 9136 4293 9161 4298 9161 $$
320 WGUS83 KARX 020929 FLSARX Flood Statement National Weather Service La Crosse WI 429 AM CDT Tue Oct 2 2018 .Flooding continues on the Turkey River at Garber. River forecasts take into account both observed and forecast precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive cars into flooded areas. Remember, it only takes two feet of water to float most automobiles, including sport utility vehicles. Turn Around, Don't Drown! Additional river and weather information is available at... http://www.weather.gov/lacrosse . && IAC043-020959- /O.CAN.KARX.FL.W.0095.000000T0000Z-181003T1800Z/ /EKDI4.1.ER.181001T2242Z.181001T2330Z.181002T0622Z.NO/ 429 AM CDT Tue Oct 2 2018 The Flood Warning is cancelled for The Turkey River at Elkader. * At 3:45 AM Tuesday the stage was 11.6 feet. * Flood stage is 12.0 feet. * Fell below flood stage at 1:22 AM Tuesday. * Forecast...The river will continue to fall to 10.7 feet by Wednesday morning. $$ IAC043-030029- /O.CON.KARX.FL.W.0094.000000T0000Z-181004T0810Z/ /GRBI4.3.ER.181001T1821Z.181002T0400Z.181003T1410Z.NO/ 429 AM CDT Tue Oct 2 2018 The Flood Warning continues for The Turkey River at Garber. * until late Wednesday night...Or until the warning is cancelled. * At 3:15 AM Tuesday the stage was 22.4 feet. * Flood stage is 17.0 feet. * Moderate flooding is occurring and Moderate flooding is forecast. * Forecast...The river will continue to fall...Dropping below flood stage by Wednesday morning. && LAT...LON 4280 9136 4284 9134 4269 9096 4272 9131 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Oct 1, 2:50 PM CDT, 3 hours 21 minutes earlier.
Area forecast discussion, Oct 1, 2:50 PM CDT, 3 hours 21 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 250 PM CDT Mon Oct 1 2018 .SHORT TERM...(Tonight through Tuesday) Issued at 250 PM CDT Mon Oct 1 2018 Showers and storms will persist into the early evening hours, powered by an upper level shortwave trough (currently pushing into southwest MN/northwest IA per latest satellite imagery) and sfc warm front, and fueled by low level moisture transport driving across the front. Summer-ish airmass across the south promoting locally heavy rain, which has resulted in some flooding across parts of northeast IA and southwest WI. If current trends persist, rain should clear the local area between 02-04z. Clouds will hang around through Tuesday with more rain chances pushing back in for the evening as a shortwave trough spins northeast out of the southern plains, intercepting the nose of the low level jet/moisture transport. Bulk of the chances look to lie along/north of I-90, and moves across the region fairly quickly. .LONG TERM...(Wednesday through Monday) Issued at 250 PM CDT Mon Oct 1 2018 Wet, fairly active weather pattern setting up for the region through the upcoming weekend with periods of showers/storms. Looking first at Wed, both the GFS and EC want to lift a warm front northward across the local area, then drive a west-east sfc low-cold front through the Upper Mississippi River Valley Wed evening. Warm front movement seems a tad aggressive given overnight rain across the north along with anticipated clouds. If we can get in the warm sector though, should be able to build some instability with both the NAM and GFS suggesting a good amount of shear, although deepest/strongest hangs back into the cold air post the front. See the potential for strong, possible severe storms - but a rather conditional risk at this time. Something to watch. If the warm front can get north through the area, highs in the mid 70s to around 80 are likely. Bits of upper level shortwave energy slated to spin out of the desert southwest for Thu night, with some push of low level moisture/jet to aid in shower/storms production. A shortwave trough in the northern stream progged to move across the northern plains Fri, on the heels of the Thu night system. This trough looks a bit stronger dynamically at this time, and the models respond with heavier qpf along/post associated sfc cold front. Both the GFS and EC carve out a deep trough across the west coast for the weekend while amplifying a ridge over the east coast. Southwest flow for the local region results, thus continuing the train of upper level impulses and shower/storm chances into Monday. Wet, wet, wet. The best chances for dry conditions currently looks to be much of the day Wednesday and Sat night into Sun morning. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1130 AM CDT Mon Oct 1 2018 Upper level shortwave trough going to be bring shra with a few storms for the afternoon into early evening. Low clouds already in place and should stay that way well into Wed. Cigs: mostly ifr expected through Tue morning, with ifr/mvfr likely then into Wed. Models holding onto low saturation into Wed, with better shot for some clearing Wed afternoon - more likely overnight Wed as high pressure briefly builds in. WX/vsby: mostly mvfr restrictions with shra, although some dip into ifr possible with any moderate/heavy shower. An isold storm possible this afternoon, and will continue to tempo that potential. Also with hold with the mvfr br tonight with moist boundary layer and relatively light winds. Winds: holding east through the period, with some decrease for the night time hours. && .HYDROLOGY...Today Issued at 323 AM CDT Mon Oct 1 2018 Locally heavy rainfall remains a concern today across portions of northeast Iowa into southwest and possibly central Wisconsin. Thunderstorms could produce 1 to locally 3 inches of rainfall. This will lead to rises on area rivers and the potential for some flooding depending on where the heaviest rain falls. Ponding of water can be expected in poor drainage areas. If you have interest along rivers or are in a poor drainage area prone to flooding, be sure to monitor river levels closely and be ready to move to higher ground if heavy rain develops. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Rieck LONG TERM....Rieck AVIATION.....Rieck HYDROLOGY....Wetenkamp
Hazardous weather outlook, Oct 1, 3:29 PM CDT, 2 hours 42 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 329 PM CDT Mon Oct 1 2018 IAZ008-009-018-MNZ079-086>088-094>096-WIZ017-029-032>034-041>044- 021000- Mitchell-Howard-Floyd-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore- Houston-Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe- Juneau-Adams- 329 PM CDT Mon Oct 1 2018 This Hazardous Weather Outlook is for southeast Minnesota, portions of northeast Iowa, and western into central Wisconsin. .DAY ONE...Tonight Showers and isolated storms ending this evening. The main threats are lightning and brief heavy downpours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Isolated thunderstorms are possible Tuesday night into Wednesday morning. Severe weather is not expected. It will be a windy day Wednesday. In addition, thunderstorms are possible Wednesday afternoon into the evening. A few could be strong to severe with a damaging wind and hail threat. .SPOTTER INFORMATION STATEMENT... Rainfall reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ010-011-019-029-030-WIZ053>055-061-021000- Winneshiek-Allamakee-Chickasaw-Fayette-Clayton-Vernon-Crawford- Richland-Grant- 329 PM CDT Mon Oct 1 2018 This Hazardous Weather Outlook is for portions of northeast Iowa and southwest Wisconsin. .DAY ONE...Tonight Showers and isolated storms ending this evening. The main threats are lightning, heavy downpours, and localized flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Isolated thunderstorms are possible Tuesday night into Wednesday morning. Severe weather is not expected. It will be a windy day Wednesday. In addition, thunderstorms are possible Wednesday afternoon into the evening. A few could be strong to severe with a damaging wind and hail threat. There is a slight chance of thunderstorms Friday afternoon. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Rainfall reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
In the hours before
Local storm report, Oct 1, 5:01 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
501 PM CDT MON OCT 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HEAVY RAIN LITTLEPORT 42.75N 91.37W
10/01/2018 M3.49 INCH CLAYTON IA MESONET
MESONET STATION VLPI4, LITTLEPORT.
0430 PM HEAVY RAIN EDGEWOOD 42.65N 91.40W
10/01/2018 M3.45 INCH CLAYTON IA CO-OP OBSERVER
CO-OP OBSERVER STATION EDGI4, EDGEWOOD.
&&Local storm report, Oct 1, 5:27 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
527 PM CDT MON OCT 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM FLASH FLOOD 3 SW BEETOWN 42.77N 90.93W
10/01/2018 GRANT WI LAW ENFORCEMENT
WATER OVER MANY ROADS IN THE COUNTY,
INCLUDING HIGHWAY 81 BETWEEN CASSVILLE AND
BEETOWN AND COUNTY HIGHWAY E BETWEEN STITZER
AND LIVINGSTON.
&&
LLThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 1, 11:27 AM CDT | Areal Flood Advisory | ARX | Clayton, Fayette | 7 hr |
| Oct 1, 12:58 PM CDT | River Flood Warning | ARX | Clayton | 38 hr |
Nearby
River Flood Warnings in Iowa, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.